Alert archive / Texas / Tornado Warnings in 2005

Tornado Warning 44, NWS Lubbock, TX

May 31, 2005Lynn County, Texas

NWS Lubbock, TX issued this tornado warning at May 31, 2005, 8:17 PM CDT for Lynn County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2005, 8:17 PM CDT (01:17 UTC)
Expired
May 31, 2005, 9:15 PM CDT
In force
58 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Lynn County, TX

The radar

The Lubbock radar (KLBB), 51 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 7:05 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3403 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLUB 010118
TORLUB
TXC305-010215-
/O.NEW.KLUB.TO.W.0044.050601T0117Z-050601T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
817 PM CDT TUE MAY 31 2005

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* TORNADO WARNING FOR...
  LYNN COUNTY IN NORTHWEST TEXAS

* UNTIL 915 PM CDT

* AT 813 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST
  DANGEROUS PART OF THIS STORM WAS LOCATED 10 MILES NORTHWEST OF     
  TAHOKA...MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE NEW             
  HOME..GRASSLAND AND TAHOKA.

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3312 10178 3315 10181 3339 10198 3339 10169
      3335 10165 3334 10165 3326 10157 3296 10157
      3296 10168

$$
3 follow-up statements
000 
WWUS54 KLUB 010137
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
836 PM CDT TUE MAY 31 2005

TXC305-010215-
/O.CON.KLUB.TO.W.0044.000000T0000Z-050601T0215Z/
LYNN TX-
836 PM CDT TUE MAY 31 2005

...A TORNADO WARNING CONTINUES UNTIL 915 PM CDT FOR LYNN COUNTY...

AT 834 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM WITH STRONG ROTATION. THE MOST DANGEROUS PART OF 
THIS STORM WAS LOCATED 6 MILES NORTHWEST OF WILSON...MOVING 
SOUTHEAST AT 40 MPH. WINDS IN EXCESS OF 60 MPH AND GOLFBALL SIZED 
HAIL OR LARGER CAN BE EXPECTED WITH THIS STORM. 

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE TAHOKA...NEW
MOORE...GRASSLAND AND ODONNELL.

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

TO REPORT SEVERE WEATHER,PLEASE CALL THE NATIONAL WEATHER SERVICE AT
8 0 6 7 4 5 1 2 9 0.

LAT...LON 3339 10207 3339 10157 3296 10157 3296 10207

$$
000 
WWUS54 KLUB 010201
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
859 PM CDT TUE MAY 31 2005

TXC305-010215-
/O.CON.KLUB.TO.W.0044.000000T0000Z-050601T0215Z/
LYNN TX-
859 PM CDT TUE MAY 31 2005

...A TORNADO WARNING CONTINUES UNTIL 915 PM CDT FOR LYNN COUNTY...

AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE 
MOST DANGEROUS PART OF THIS STORM WAS LOCATED 11 MILES EAST OF 
TAHOKA...MOVING SOUTHEAST AT 30 MPH. THIS STORM IS CAPABLE OF 
PRODUCING GOLFBALL SIZED HAIL AND WINDS IN EXCESS OF 60 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE GRASSLAND AND 
DRAW.

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

TO REPORT SEVERE WEATHER,PLEASE CALL THE NATIONAL WEATHER SERVICE AT
8 0 6 7 4 5 1 2 9 0.

LAT...LON 3339 10207 3339 10157 3296 10157 3296 10207

$$
000 
WWUS54 KLUB 010210
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
909 PM CDT TUE MAY 31 2005

TXC305-010215-
/O.CON.KLUB.TO.W.0044.000000T0000Z-050601T0215Z/
LYNN TX-
909 PM CDT TUE MAY 31 2005

...A TORNADO WARNING CONTINUES UNTIL 915 PM CDT FOR LYNN COUNTY...

GOLFBALL HAIL SIZED WAS REPORTED AT 837 PM 5 MILES NORTHEAST OF 
WILSON.

AT 905 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE
MOST DANGEROUS PART OF THIS STORM WAS LOCATED NEAR GRASSLAND...OR 11
MILES EAST OF TAHOKA...MOVING SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WILL OTHERWISE
REMAIN OVER MAINLY RURAL AREAS OF LYNN COUNTY.

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

TO REPORT SEVERE WEATHER,PLEASE CALL THE NATIONAL WEATHER SERVICE AT
8 0 6 7 4 5 1 2 9 0.

LAT...LON 3339 10182 3339 10157 3296 10157 3305 10176

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 31, 2:45 PM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, May 31, 2:45 PM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
245 PM CDT TUE MAY 31 2005

.SHORT TERM...
MID LEVEL 60-70KT JET STREAK COMING OUT OF NEW MEXICO LIFTING THE
AIRMASS ACROSS PANHANDLE DRAMATICALLY LATE THIS AFTERNOON. LOW LEVEL
SOUTHEAST WINDS HAVE BEEN STEADY OR INCREASING INTO AN AREA OF
DEVELOPING STRONG/SEVERE STORMS WITH LAPS-INDICATED HELICITY VALUES
GREATER THAN 75 AND CAPES GREATER THAN 2500 J/KG. ANOTHER REGION WE
HAVE BEEN WATCHING IS TRIPLE POINT ALONG DRY LINE OVER SOUTHEASTERN
NEW MEXICO TO VICINITY SOUTHWESTERN SOUTH PLAINS WHERE IMPRESSIVE
CAPES EXTEND AND HELICITY CURRENTLY APPROACHING 100 FROM THE SOUTH.
FSL ACARS DISPLAY STILL INDICATES 110+ KT JET AROUND 210 MB ARCING
OUT OF SOUTHERN NEW MEXICO AND INTO PERMIAN BASIN...AND MAY YET COME
INTO PLAY AIDING LIFT AS COLD FRONT SLIPS SOUTH ACROSS THE SOUTH
PLAINS THIS EVENING. STILL ALSO PLENTY EVIDENCE OF LEFT-OVER
BOUNDARIES LYING NORTHWEST TO SOUTHEAST ACROSS THE REGION. ALL
INDICATIONS THEREFORE SUPPORT THE POTENTIAL FOR ROTATING HEAVY
PRECIPITATION SUPERCELLS. SPC ISSUED TORNADO WATCH ALL ZONES AND WE
HAVE THUS INCREASED COVERAGE OF STORMS AND MENTION OF SEVERE WITH
HEAVY RAIN. EXPECT AT LEAST ONE DOMINANT CONVECTIVE SYSTEM TO EMERGE
EARLY LATER TONIGHT AND MOVE SOUTHEAST...BUT CANNOT RULE OUT MORE
STORMS AND A SERIES OF CONVECTIVE SYSTEMS LINGERING LATE TONIGHT
FROM ORIGINS FURTHER NORTHWEST THIS AFTERNOON OVER THE NEW MEXICO
HIGHLANDS.

UPPER TROUGH EXPECTED TO FINALLY TRANSLATE FAR ENOUGH EAST TOMORROW
TO SUPPORT DECREASED CHANCES OF STORMS WEDNESDAY. FEW CHANGES TO
PREVIOUS GRIDS FOR TOMORROW.   MCQUEEN

.LONG TERM...
LARGE NEARLY STATIONARY TROF DEVELOPS ACROSS THE PACIFIC NORTHWEST
WITH SEVERAL SHTWVS ROTATING AROUND IT THRU THE CENTRAL ROCKIES AND
NORTHERN PLAINS. ANOTHER SHTWV TROF WILL BE MOVING THRU THE BROAD SW
FLOW FROM SOUTH OF CALIFORNIA INTO SRN NM AND ACROSS WTX ON FRI.
BRIEF SHTWV RIDGING ACROSS THE AREA ON WED AND EARLY THU WILL GIVE
WAY QUICKLY AND THIS TROF SHOULD BRING INCREASING LIFT SPREADING
ACROSS THE SPLNS THU NIGHT INTO FRI...ONGOING CHC POPS THESE PERIODS
LOOK GOOD. INCREASING HEIGHTS AND THICKNESS AND ADVANCING EML WILL
ARGUE FOR A MORE CAPPED ENVIRONMENT SAT AND SUN...HOWEVER WITH
INCREASED SFC HEATING AND PLENTIFUL MOISTURE...WILL RETAIN LOW POPS
FOR POSSIBILITIES OF AFTN AND EVE TSTMS BUSTING THRU THE CAP.

QUESTIONS REMAIN REGARDING WHETHER OR NOT WE CAN RETAIN MOISTURE
ACROSS THE WESTERN COUNTIES INTO THE WEEKEND AS THE SW FLOW
INCREASES OR IF THE DRYLINE WILL DIURNALLY MIX EASTWARD TO THE
CENTRAL COUNTIES AS INDICATED BY GUIDANCE. STILL LEERY OF A STRONG
EASTWARD PUSH AT THIS TIME AND HAVE RETAINED POPS
AREAWIDE...ALTHOUGH HAVE TRENDED BACK A BIT ACROSS THE WEST. BY
MONDAY...NEARLY ZONAL FLOW MAY BE STRONG ENOUGH TO SHUNT DEEPER
MOISTURE AND ASSOC PRECIP CHCS EAST FOR A FEW DAYS BEFORE FLOW AGAIN
BECOMES MORE AMPLIFIED AS UPR LOW REMAINS ACROSS THE NW U.S.

MADE ONLY MINOR CHANGES TO ONGOING FCST BEYOND WED. DID UP HIGH
TEMPS A FEW DEGREES ON THU AS GUIDANCE COMES IN WARMER.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        56  85  60  87 /  60  20  20  20
TULIA         57  85  60  86 /  60  20  20  20
PLAINVIEW     59  84  62  87 /  60  20  20  20
LEVELLAND     60  87  63  91 /  60  20  20  20
LUBBOCK       60  87  64  90 /  60  20  20  20
BROWNFIELD    60  88  66  92 /  50  20  20  20
CHILDRESS     62  84  63  88 /  60  20  20  20
SPUR          63  86  66  89 /  60  20  20  20
ASPERMONT     65  87  67  90 /  60  20  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

05/33

In the hours before

Special weather statement, May 31, 7:02 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
702 PM CDT TUE MAY 31 2005

TXZ034-035-010100-
HOCKLEY-LUBBOCK-
702 PM CDT TUE MAY 31 2005

...TORNADIC THUNDERSTORM MOVING TOWARD HOCKLEY AND LUBBOCK
COUNTIES...

TOWNS THAT MAY BE IN THE PATH OF THIS STORM INCLUDE ANTON...
WHITHARRAL...LEVELLAND...SMYER...SHALLOWATER...AND THE CITY OF
LUBBOCK.

AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND SPOTTER
REPORTS SHOWED A TORNADIC THUNDERSTORM NEAR THE TOWN OF
LITTLEFIELD. THIS STORM IS MOVING SOUTHEAST AT 15 MPH. THIS STORM
HAS A HISTORY OF PRODUCING BRIEF TORNADOES AND VERY LARGE HAIL.
PERSONS IN AND NEAR THE PATH OF THIS STORM SHOULD BE PREPARED TO
TAKE APPROPRIATE ACTION TO SAFEGUARD LIFE AND PROPERTY.

THIS IS A DANGEROUS STORM. REMEMBER...SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
Special weather statement, May 31, 7:20 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
720 PM CDT TUE MAY 31 2005

TXZ021>040-010700-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
HALE-HALL-HOCKLEY-KING-LAMB-LUBBOCK-MOTLEY-PARMER-SWISHER-TERRY-
YOAKUM-
720 PM CDT TUE MAY 31 2005

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH
NUMBER 362 EFFECTIVE UNTIL 10 PM CDT TUESDAY EVENING FOR THE
FOLLOWING COUNTIES...

BAILEY...BRISCOE...CASTRO...CHILDRESS...COCHRAN...COTTLE...CROSBY
...DICKENS...FLOYD...HALE...HALL...HOCKLEY...KING...LAMB...LUBBOCK...
MOTLEY...PARMER...SWISHER...TERRY...AND YOAKUM.

TORNADOES...HAIL TO 3.5 INCHES IN DIAMETER...THUNDERSTORM WIND
GUSTS TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE
AREAS. THE TORNADO WATCH AREA IS APPROXIMATELY ALONG AND 90 STATUTE
MILES NORTH AND SOUTH OF A LINE FROM 70 MILES WEST NORTHWEST OF
TUCUMCARI NEW MEXICO TO 45 MILES SOUTH SOUTHEAST OF CHILDRESS
TEXAS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

TXZ041>044-010700-
GARZA-KENT-LYNN-STONEWALL-
720 PM CDT TUE MAY 31 2005

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH
NUMBER 364 EFFECTIVE UNTIL 2 AM CDT WEDNESDAY MORNING FOR THE
FOLLOWING COUNTIES...

GARZA...KENT...LYNN AND STONEWALL.

TORNADOES...HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
Local storm report, May 31, 7:27 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
727 PM CDT TUE MAY 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             SPRINGLAKE              34.23N 102.31W
05/31/2005  1.00 INCH        LAMB               TX   PUBLIC

            ALSO HAD LARGE LIMBS DOWN

&&

GS
Local storm report, May 31, 7:53 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
753 PM CDT TUE MAY 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HAIL             DUMONT                  33.80N 100.52W
05/31/2005  0.88 INCH        KING               TX   CO-OP OBSERVER

&&

JAMES
Local storm report, May 31, 8:07 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
807 PM CDT TUE MAY 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             1 E REESE CENTER        33.59N 102.01W
05/31/2005  2.50 INCH        LUBBOCK            TX   NWS EMPLOYEE

&&

JAMES
Local storm report, May 31, 8:17 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
817 PM CDT TUE MAY 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     HAIL             6 SW LUBBOCK            33.51N 101.95W
05/31/2005  1.75 INCH        LUBBOCK            TX   PUBLIC

            NUMEROUS REPORTS OF GOLF BALL SIZE HAIL IN WEST AND
            SOUTHWEST LUBBOCK

&&

JAMES

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:09 PM CDTTornado WarningLUBHockley66 min
May 31, 7:11 PM CDTSevere Thunderstorm WarningLUBKing64 min
May 31, 7:12 PM CDTSevere Thunderstorm WarningLUBDickens63 min
May 31, 7:14 PM CDTSevere Thunderstorm WarningLUBFloyd31 min
May 31, 7:33 PM CDTSevere Thunderstorm WarningLUBStonewall57 min
May 31, 7:41 PM CDTSevere Thunderstorm WarningLUBLubbock64 min
May 31, 7:43 PM CDTSevere Thunderstorm WarningLUBCottle62 min
May 31, 8:04 PM CDTTornado WarningLUBLubbock56 min
May 31, 8:18 PM CDTSevere Thunderstorm WarningLUBKing57 min
May 31, 8:19 PM CDTSevere Thunderstorm WarningLUBDickens56 min
May 31, 8:23 PM CDTSevere Thunderstorm WarningLUBCrosby40 min
May 31, 8:25 PM CDTSevere Thunderstorm WarningLUBKent65 min
May 31, 8:30 PM CDTSevere Thunderstorm WarningLUBStonewall60 min
May 31, 8:55 PM CDTSevere Thunderstorm WarningLUBGarza65 min

Nearby

Tornado Warnings in Texas, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.